Alert archive / New Mexico / Flash Flood Warnings in 2024

Flash Flood Warning 3, NWS Albuquerque, NM

May 29, 2024Mora County, Taos County, New Mexico

NWS Albuquerque, NM issued this flash flood warning at May 29, 2024, 1:47 PM MDT for Mora County, Taos County, New Mexico. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 29, 2024, 1:47 PM MDT (19:47 UTC)
Expired
May 29, 2024, 4:45 PM MDT
In force
3 hr
Issued by
NWS Albuquerque, NM
Area
Storm-based polygon
Damage threat
Considerable
Flood severity
None

Counties Mora County, NM, Taos County, NM

The radar

The Albuquerque radar (KABX), 161 km from the middle of the area, began a volume at 19:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Albuquerq/Krtlnd, NM (KABQ), launched 12:00Z, 7.8 hours before the alert went out and 153 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albuquerq/Krtlnd, NM at 12:00Z on 2024-05-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 175 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albuquerq/Krtlnd, NM at 12:00Z on 2024-05-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 139 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
175 J/kg
Mixed-layer CIN
-238 J/kg
Mixed-layer LCL
1553 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
139 m²/s²
0-3 km storm-relative helicity
147 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted.

504 
WGUS55 KABQ 291947
FFWABQ
NMC033-055-292245-
/O.NEW.KABQ.FF.W.0003.240529T1947Z-240529T2245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Albuquerque NM
147 PM MDT Wed May 29 2024

The National Weather Service in Albuquerque has issued a

* Flash Flood Warning for...
  The Hermits Peak Calf Canyon Burn Scar in...
  Southeastern Taos County in north central New Mexico...
  Western Mora County in northeastern New Mexico...

* Until 445 PM MDT.

* At 147 PM MDT, Doppler radar indicated thunderstorms producing 
  heavy rain over the Hermits Peak Calf Canyon Burn Scar. Between 
  0.5 and 1 inch of rain has fallen. Additional rainfall amounts of 
  0.5 to 0.75 inches are possible in the warned area. Flash flooding 
  is ongoing or expected to begin shortly.

Excessive rainfall over the burn scar will impact Manuelitas Creek, 
Sapello River, Coyote Creek and Mora River. The debris flow can 
consist of rock, mud, vegetation and other loose materials.

  HAZARD...Life threatening flash flooding. Thunderstorms
           producing flash flooding in and around the Hermits
           Peak Calf Canyon Burn Scar.

  SOURCE...Radar indicated.

  IMPACT...Life threatening flash flooding of areas in and around
           the Hermits Peak Calf Canyon Burn Scar.

* Some locations that will experience flash flooding include...
  Mora, Cleveland, Holman, Morphy Lake State Park, Ledoux, La Cueva, 
  Gascon, Chacon, Monte Aplanado, South Carmen, Luceros, El 
  Turquillo, Rainsville and Guadalupita.

This includes the following highways...
	State Road 94 between Mile Markers 10 and 18.
	State Road 518 between Mile Markers 17 and 46.
	State Road 121 between Mile Markers 0 and 8.
	State Road 283 near Mile Marker 13.
	State Road 434 between Mile Markers 0 and 15.
	State Road 105 between Mile Markers 7 and 9.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This is a life threatening situation. Heavy rainfall will cause 
extensive and severe flash flooding of creeks, streams and ditches 
in the Hermits Peak Calf Canyon Burn Scar. Severe debris flows can 
also be anticipated across roads. Roads and driveways may be washed 
away in places. If you encounter flood waters, climb to safety.

Runoff from rainfall will cause elevated water levels within 
vulnerable drainages in and downstream of the Hermits Peak Calf 
Canyon fire burn area.

Be aware of your surroundings and do not drive on flooded roads.

Do not camp along streams and rivers. Remain alert when hiking in 
steep, narrow canyons. Know where you are relative to low spots and 
drainages.

&&

LAT...LON 3611 10545 3614 10541 3616 10534 3618 10530
      3615 10521 3602 10522 3592 10518 3586 10521
      3583 10521 3587 10535 3587 10558 3594 10553
      3599 10555 3599 10554 3601 10553 3603 10556
      3610 10556

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

33
1 follow-up statement
060 
WGUS75 KABQ 292237
FFSABQ

Flash Flood Statement
National Weather Service Albuquerque NM
437 PM MDT Wed May 29 2024

NMC033-055-292247-
/O.EXP.KABQ.FF.W.0003.000000T0000Z-240529T2245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Mora NM-Taos NM-
437 PM MDT Wed May 29 2024

...FLASH FLOOD WARNING FOR THE HERMITS PEAK CALF CANYON BURN SCAR 
WILL EXPIRE AT 445 PM MDT THIS AFTERNOON FOR SOUTHEASTERN TAOS AND 
WESTERN MORA COUNTIES...

The heavy rain has ended. Flash flooding is no longer expected to 
pose a threat. Please continue to heed any remaining road closures.

&&

LAT...LON 3611 10545 3614 10541 3616 10534 3618 10530
      3615 10521 3602 10522 3592 10518 3586 10521
      3583 10521 3587 10535 3587 10558 3594 10553
      3599 10555 3599 10554 3601 10553 3603 10556
      3610 10556

$$

33

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this flash flood warning went out at May 29, 11:52 AM MDT, 1 hour 55 minutes earlier.

Area forecast discussion, May 29, 11:52 AM MDT, 1 hour 55 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Albuquerque NM
1152 AM MDT Wed May 29 2024

...New AVIATION...

.SYNOPSIS...
Issued at 308 AM MDT Wed May 29 2024

Moisture has pushed into much of the eastern half of New Mexico
with areas of low stratus clouds expanding early this morning. The
moisture and low clouds will shift back farther to the east
through the afternoon, but not before scattered showers and
thunderstorms develop, mainly in northeastern areas of the state.
Some storms may turn strong to severe with hail, damaging winds
and brief heavy downpours. A few showers and thunderstorms will be
possible again on Thursday, Friday and Saturday in eastern New
Mexico and particularly in the northeastern corner of the state
where brief gusty winds and hail may accompany any storms.
Elsewhere around the state, dry conditions with generally light to
moderate breezes are forecast with mostly seasonable temperatures
for late May and the first of June. Drier weather conditions
expected to follow early next week as moisture struggles to stay
within the Land of Enchantment.

&&

.SHORT TERM...
(Today through Thursday)
Issued at 308 AM MDT Wed May 29 2024

An upper level trough crossing the northern and central Rockies will
work with the low level moisture now in place behind the recent
backdoor cold front to produce another round of scattered to
isolated showers and thunderstorms along, east, and southeast of a
line from Questa to Clines Corners this afternoon and evening. Once
again, shear and CAPE profiles look favorable for some strong to
severe storms over northeast NM, as well as over far east central
areas where the dryline will be active. From the spine of the Sangre
de Cristo Mountains westward across the northern mountains this
afternoon, isolated virga showers are expected to produce dry
microbursts with localized, brief and erratic wind gusts up to 45
mph. There may be some dry lightning as well along the west slopes
of the Sangres. High temperatures today will fall a few degrees
below Tuesday's readings over central and western parts of the
forecast area, and as much as 16 degrees below them across the
east.

The dryline will slosh back into eastern New Mexico tonight,
introducing moisture for another round of showers and thunderstorms
across northeast and east central areas as the dryline then marches
eastward Thursday afternoon. Once again, some thunderstorms on the
eastern plains may turn severe with a risk of large hail and
damaging winds. Meanwhile, a mix of wet and dry thunderstorms with
erratic wind gusts is again expected in the Sangre de Cristo
Mountains. High temperatures look to rebound on Thursday reaching
near to around 7 degrees above normal across northern and central
NM.

&&

.LONG TERM...
(Thursday night through Tuesday)
Issued at 308 AM MDT Wed May 29 2024

Whatever convection develops in eastern CO and northeastern NM
will form a meso-high that will help push cooler and more moist
air into eastern zones of NM Thursday night through Friday
morning. Another batch of low stratus could fill in behind this
boundary as dewpoints rise again. Into Friday afternoon, surface
winds will veer, and the moisture would likely retreat back
eastward again which will dictate where storms can capably mature.
The consensus among models is for the dryline to meander east of
the upper I-25 corridor into the Pecos valley with sufficient
shear and instability (after diurnal heating gets underway) for
strong to severe storms Friday afternoon and evening. Farther
west, dry conditions and near normal temperatures will prevail.

Similar to Thursday night, the convection Friday evening will
push another cold pool west toward the Rio Grande valley through
Saturday morning with more batches of low stratus redeveloping and
expanding. The diurnal mixing will yet again send the moisture
eastward during the afternoon Saturday with the GFS now retaining
the dryline over the eastern couple of tiers of counties where
more strong to severe storms would be plausible. This has led to
an increase in POPs from 24 hours ago in the eastern plains.
Negligible changes are expected in western zones Saturday.

A gentle negatively-tilted trough aloft will rest upstream of NM
on Saturday, poised to move into the central and southern Rockies
Sunday into Sunday night. Another trailing shortwave trough could
then follow on its heels into Monday, and these weak features will
tap into drier air that will push back and inhibit low layer
moisture intrusions from the east (return flow). Sunday, Monday
and Tuesday will consequently be characterized by lower dewpoints
and rising temperatures in eastern zones by 5 to 8 degrees.

&&

.AVIATION...
(18Z TAFS)
Issued at 1139 AM MDT Wed May 29 2024

MVFR cigs remain in place across portions of central and eastern
NM, but this cloud deck will continue to quickly erode the next
few hours. Meanwhile, the first updrafts of the afternoon have
begun to develop over the high terrain of northern NM and will
become more numerous through the afternoon. Storms over the
mountains will be capable of producing gusty and erratic winds up
to 40KT. Showers and storms will move off the mountains into the
eastern plains late this afternoon, potentially becoming severe.
Storm coverage will be isolated, but damaging wind gusts and large
hail may accompany any of these storms. Given the anticipated low
coverage of convection, a strong east wind affecting KABQ seems
unlikely tonight (<15% chance). Some high-res models suggest
isolated storm activity may continue in the east through as late
as 12Z tomorrow. Low stratus is possible again tonight, with the
greatest likelihood in Curry and Quay counties.

&&

.FIRE WEATHER...
Issued at 308 AM MDT Wed May 29 2024

Moisture will continue to slosh into the eastern plains nightly for
the rest of the week with return flow and moist backdoor fronts,
then mix eastward with an active dryline each afternoon. Daily
rounds of showers and thunderstorms are expected on the eastern
plains and as far west as the Sangre de Cristo Mountains until
Saturday, when storms are expected over the Sandia and Manzano
Mountains as well. A mix of wet and dry thunderstorms are forecast
on the western edge of the moisture each afternoon, which could
result in a few fire starts in the northern mountains. It's also
worth noting that an upper level trough crossing the northern and
central Rockies is forecast by mesoscale models to produce isolated
virga showers over the upper Rio Grande Valley and northwest
mountains this afternoon with dry microbursts and localized,
brief, and erratic wind gusts up to 45 mph. Westerly flow looks to
strengthen and probably become gusty Sunday and Monday with
little or no chance of thunderstorms.

&&

.PRELIMINARY POINT TEMPS/POPS...
Farmington......................  87  48  85  49 /   0   0   0   0
Dulce...........................  83  38  82  38 /  10   0   5   0
Cuba............................  82  45  80  46 /   0   0   0   0
Gallup..........................  83  41  83  40 /   0   0   0   0
El Morro........................  79  44  78  40 /   0   0   0   0
Grants..........................  85  43  83  42 /   0   0   0   0
Quemado.........................  82  45  80  43 /   0   0   0   0
Magdalena.......................  84  53  83  53 /   0   0   0   0
Datil...........................  82  49  80  46 /   0   0   0   0
Reserve.........................  87  39  88  40 /   0   0   0   0
Glenwood........................  90  55  91  53 /   0   0   0   0
Chama...........................  76  40  75  39 /  10   0  10   0
Los Alamos......................  79  53  80  53 /  10   5   5   0
Pecos...........................  77  50  80  48 /  30  10  10  10
Cerro/Questa....................  75  48  75  43 /  20  10  20  10
Red River.......................  71  40  72  35 /  30  10  20  20
Angel Fire......................  73  36  74  29 /  30  10  20  20
Taos............................  81  43  81  41 /  10   5  10  10
Mora............................  74  43  79  43 /  40  20  20  20
Espanola........................  87  50  88  49 /  10   5   0   0
Santa Fe........................  81  53  83  52 /  20  10   5   5
Santa Fe Airport................  84  51  85  50 /  10   5   0   5
Albuquerque Foothills...........  87  59  88  57 /   0   0   0   0
Albuquerque Heights.............  89  56  89  60 /   0   0   0   0
Albuquerque Valley..............  91  55  91  51 /   0   0   0   0
Albuquerque West Mesa...........  89  57  89  57 /   0   0   0   0
Belen...........................  91  52  91  52 /   0   0   0   0
Bernalillo......................  90  56  91  55 /   5   0   0   0
Bosque Farms....................  90  51  91  50 /   0   0   0   0
Corrales........................  90  56  91  55 /   0   0   0   0
Los Lunas.......................  90  53  91  52 /   0   0   0   0
Placitas........................  85  57  85  55 /   5   0   0   0
Rio Rancho......................  89  57  90  57 /   0   0   0   0
Socorro.........................  93  56  93  57 /   0   0   0   0
Sandia Park/Cedar Crest.........  79  54  80  51 /   5   0   0   0
Tijeras.........................  83  53  83  52 /   0   0   0   0
Edgewood........................  84  48  84  48 /  10   5   0   0
Moriarty/Estancia...............  84  44  85  44 /  10   5   0   0
Clines Corners..................  78  48  80  48 /  20  20   0   5
Mountainair.....................  83  51  83  48 /   5   0   0   0
Gran Quivira....................  84  51  83  48 /   5   0   0   0
Carrizozo.......................  88  57  88  55 /   5   0   0   0
Ruidoso.........................  80  53  81  47 /   5   0   0   0
Capulin.........................  74  50  78  43 /  40  30  50  40
Raton...........................  79  48  83  45 /  30  30  30  20
Springer........................  79  49  83  47 /  40  20  30  20
Las Vegas.......................  76  48  81  47 /  30  20  10  20
Clayton.........................  75  56  83  53 /  30  40  50  50
Roy.............................  76  53  82  50 /  40  40  30  30
Conchas.........................  84  58  91  56 /  30  30  20  30
Santa Rosa......................  80  56  88  55 /  20  20   5  20
Tucumcari.......................  84  58  91  56 /  30  20  20  30
Clovis..........................  81  61  93  58 /  20  20  10  30
Portales........................  82  61  94  58 /  20  20  10  20
Fort Sumner.....................  85  58  93  56 /  20  20   5  20
Roswell.........................  91  63 100  63 /  10   5   0   5
Picacho.........................  86  55  92  55 /  10   0   0   0
Elk.............................  90  53  91  53 /   5   0   0   0

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...44
LONG TERM....52
AVIATION...16

The office that day

Everything else NWS Albuquerque, NM issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 28, 6:31 PM MDTSevere Thunderstorm WarningABQHarding, Quay, San Miguel59 min
May 28, 7:12 PM MDTSevere Thunderstorm Warning Considerable damage threatABQHarding, Quay63 min
May 28, 7:52 PM MDTSpecial Weather StatementABQQuay23 min
May 28, 8:01 PM MDTSevere Thunderstorm Warning Considerable damage threatABQCurry, Quay59 min
May 28, 8:59 PM MDTSevere Thunderstorm WarningABQCurry, Quay61 min
May 28, 9:53 PM MDTSevere Thunderstorm Warning Considerable damage threatABQCurry, Roosevelt52 min
May 28, 10:35 PM MDTFlash Flood WarningABQCurry2 hr
May 28, 10:44 PM MDTSevere Thunderstorm Warning Considerable damage threatABQCurry, Roosevelt51 min

Nearby

Flash Flood Warnings in New Mexico, 2024Every flash flood warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.